MAUDE Adverse Event Report: TERUMO CORPORATION, ASHITAKA RADIFOCUS GLIDEWIRE; WIRE, GUIDE, CATHETER

TERUMO CORPORATION, ASHITAKA RADIFOCUS GLIDEWIRE; WIRE, GUIDE, CATHETER
Model Number RF*GA35183A
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 02/12/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
D a4: weight - 116.6 kg d6: implanted date: device was not implanted d7: explanted date: device was not explanted the actual device was not returned for evaluation.Reproductive testing was performed a current guidewire sample.The sample was inserted into a metallic needle and withdrawn from it in the manner of the guidewire sample having contact with the metallic needle.The urethane coating was sheared off from the guidewire sample.Magnifying inspection of the sheared urethane outer layer found that it had a semi-circumferential groove with the shear cross-section being in the smooth state indicating that it had been sheared with a sharp tool.The production lot number was not provided by the user facility, which prevented a meaningful review of the device history record.Ifu states: do not use the glidewire with devices which contain metal parts such as atherectomy catheters, laser catheter, or metal introduction devices as they may cause the glidewire plastic coating to shear and/or sever the wire.Do not manipulate or withdraw the glidewire through a metal entry needle or a metal dilator.Manipulation and/or withdrawal through a metal entry needle or a metal dilator may result in destruction and/or separation of the outer polyurethane coating requiring retrieval.A plastic entry needle is recommended when using this wire for initial placement.It is likely that the actual sample may have been withdrawn through a metallic device in the manner of it having contact with the metallic device, resulting in shearing of the urethane outer layer.The exact cause of the reported event cannot be definitively determined based on the available information.Terumo medical products (tmp) (importer) registration no.2243441 is submitting this report on behalf of ashitaka factory of terumo corporation (manufacturer) registration no.9681834.Exemption number e2015022.
 
Event or Problem Description
The user facility reported a glidewire was involved in a case that triggered an investigation by the california department of public health.An rn (not involved in the case) made a statement that the product specifically was not at fault as defective, but was involved in a potential misuse.The patient was in stable condition, and the procedure outcome was successful.Additional information was received on july 13, 2018.The statement "involved in a potential misuse" was reported to mean that the user went against ifu.The procedures being performed were right cystoscopy, urethral catheter placement, right pyelogram, and attempted right percutaneous nephrolithotomy.The tip of the wire was retained within the lower pole of the calyx and removal was unsuccessful.Per post-op report - open ended catheter.The c-arm was then brought in at this time and a scout image performed which showed a right staghorn calculus encompassing entirety of the right renal collecting system.A retrograde pyelogram was then performed using 50 percent dilute contrast through the open-ended catheter which showed very little calyceal dilatation.As this time, multiple attempts were made assessing, at first the upper pole calyces which were unsuccessful and due to the inability of passing wire beyond the stone down to the bladder and ultimately, they were able to access the lower pole calyx as the angle-tip 0.035 glidewire was advanced.It had apparently wrapped around the stone as well as curled on itself into what appeared to be a knot.Multiple attempts were made at removing it and then they were ultimately able to pull the wire back, however, it frayed the distal aspect of it and it was retained within the lower pole of the calyx.Subsequently, multiple/several additional attempts were then once again made gaining access however, all unsuccessful.The decision was made at that time, due to the inability to obtain purchase, to terminate any further attempts.

Brand Name
RADIFOCUS GLIDEWIRE
Common Device Name
WIRE, GUIDE, CATHETER
Manufacturer (Section D)
TERUMO CORPORATION, ASHITAKA
150 maimaigi-cho
fujinomiya city, shizuoka 418
JA  418
MDR Report Key7731149
Report Number9681834-2018-00143
Device Sequence Number1405013
Product Code DQX
UDI-Device Identifier04987350773197
UDI-Public04987350773197
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K863138
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 07/30/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberRF*GA35183A
Device Catalogue NumberGR3508
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/12/2018
Initial Report FDA Received Date07/30/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
METAL TROCAR; METAL TROCAR
Outcome Attributed to Adverse Event Required Intervention;
Patient Age52 YR
Patient Weight116